A relatively small number of individuals have reportedly experienced myocarditis after receiving COVID-19 vaccinations, according to a post on the Centers for Disease Control and Prevention website pertaining to the Advisory Committee on Immunization Practices COVID-19 Vaccine Safety Technical (VaST) Work Group.
The relatively infrequent reports of heart muscle inflammation seem to have taken place "predominantly in adolescents and young adults;" "more often in males than females;" and more often after the second vaccine shot. The discussion pertains to the mRNA vaccines, which would include the Pfizer and Moderna vaccines.
"Most cases appear to be mild, and follow-up of cases is ongoing," according to a statement regarding the matter. "Within CDC safety monitoring systems, rates of myocarditis reports in the window following COVID-19 vaccination have not differed from expected baseline rates. However, VaST members felt that information about reports of myocarditis should be communicated to providers."
The New York Times quoted infectious disease specialist Dr. Celine Gounder saying that it could simply be coincidence that some individuals get myocarditis post inoculation: "It’s more likely for something like that to happen by chance, because so many people are getting vaccinated right now," she noted, according to the outlet.